You may have heard the recent news about the complications suffered by actor Dennis Quaid’s newborn twins after they were given massive doses of the blood thinner Heparin® by accident. Well, now, a scientific study conducted by the National Initiative for Children’s Healthcare Quality confirmed that nearly 1 in every 15 children hospitalized are given either the wrong medications, someone else’s medications or are accidentally overdosed – all to suffer some bad adverse drug reaction.
One shocking finding of the study, though, was that – of all the cases reporting drug interactions – only about 4 percent of those were self-reported mistakes, e.g., reported by a medical professional (e.g., doctor, nurse or nursing assistant) who made the mistake. The vast majority of the mistakes that were discovered were caught by external researchers reviewing the patients’ charts. In other words, health care professionals are far less likely to report their mistakes or less likely to observe their consequences.
The study was released April 7, 2008 in the April issue of the journal Pediatrics.
In the Quaids’ case, the nurse administering the medication pulled a bottle of Heparin with an adult dosage that very much resembled the infant’s dosage bottle. While some of the mix-up can be attributed to the pharmaceutical company who made the two similar bottles, parents should be vigilant about their children’s medications if they become hospitalized.
Parents should ask nurses or other professionals what medication is being given and how much of a dose is being administered. Ask them to explain what the medication does and why their child needs it.
For additional resources, visit the American Academy of Pediatrics website, at http://www.aap.org or the Institute for Healthcare Improvement’s site at http://www.ihi.org.